Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 177, NWS Kansas City, MO

July 24, 2016Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 24, 2016, 8:44 PM CDT for Cass County, Henry County, Johnson County, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2016, 8:44 PM CDT (01:44 UTC)
Expired
Jul 24, 2016, 9:15 PM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 38 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:44 PM CDTTSTM WND DMG9 Se Harrisonville, MOSEVERAL TREE LIMBS UP TO 3 INCHES DIAMTER KNOCKED DOWN AND SHINGLES PEELED UP AND BLOWN OFF SEVERAL HOUSES.
Jul 24, 8:49 PM CDTTSTM WND DMGGarden City, MOLARGE TREE BLOWN DOWN WITH NUMEROUS TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS53 KEAX 250144
SVREAX
MOC037-083-101-250215-
/O.NEW.KEAX.SV.W.0177.160725T0144Z-160725T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 PM CDT SUN JUL 24 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  NORTHWESTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 915 PM CDT

* AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GARDEN
  CITY...AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GARDEN CITY...URICH...CREIGHTON...QUICK CITY AND LA TOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3842 9407 3844 9407 3846 9409 3845 9420
      3845 9423 3846 9423 3845 9425 3846 9429
      3865 9429 3868 9398 3841 9399
TIME...MOT...LOC 0144Z 200DEG 2KT 3858 9417 

HAIL...<.75IN
WIND...60MPH
 
$$

HAWBLITZEL
1 follow-up statement
217 
WWUS53 KEAX 250204
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT SUN JUL 24 2016

MOC037-083-101-250215-
/O.CON.KEAX.SV.W.0177.000000T0000Z-160725T0215Z/
JOHNSON MO-CASS MO-HENRY MO-
904 PM CDT SUN JUL 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN JOHNSON...EAST CENTRAL CASS AND NORTHWESTERN HENRY
COUNTIES...

AT 904 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF GARDEN CITY...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...CREIGHTON...QUICK CITY AND LA TOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3849 9407 3854 9418 3866 9418 3868 9398
      3851 9399
TIME...MOT...LOC 0204Z 251DEG 13KT 3860 9407 

HAIL...<.75IN
WIND...60MPH
 
$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:09 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 24, 6:09 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
609 PM CDT SUN JUL 24 2016

.Discussion...
Issued at 338 PM CDT SUN JUL 24 2016

Tonight - Monday:

An extensive area of mid thick mid level cloud cover with embedded
light showers/sprinkles will continue to spread east across northern
MO with increasing high-based mid level clouds advancing through
west central MO. Lacking a push from the north and a hot and steamy
airmass to the south a weak cold front has made little progress
today. The boundary lies between MCI and STJ and extends through the
northeast corner of the CWA and to the west southwest into central
KS. A very warm elevated layer has kept convection in check. Believe
we have a small window between 23z and 02z for surface based
convection to form along the front. Should this activity fail to
develop we may have to wait until after midnight for any convective
activity to move in from the west. Have lowered PoPs some due to
closing window for surface based convection as well as the possible
delay until after midnight.

Tuesday through Sunday:

Compared to this past week next week continues to look rather
unsettled with multiple periods of precipitation chances after
Tuesday night. As the broad upper high reforms/retrogrades westward
into the intermountain region the flow becomes increasingly
dominated by northwesterly winds with embedded shortwaves/impulses
dropping southeast and through the Upper MS and mid MO River
Valleys. A nebulous surface pattern will exist with high pressure
shifting east and allowing a constant flow of moisture northward.
So, lacking timing consistency and surface boundaries am forced to
broadbrush PoPs throughout the forecast. Also favor going with
seasonal temperatures which is handled by the models.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 609 PM CDT SUN JUL 24 2016

A weak front slowly moving through the area may trigger a few showers
or storms this evening/tonight. But not confident anything will form
at all so have just mentioned a VCTS group. There is some potential
for additional storms to move into the area tomorrow morning, but at
this point any signal is not strong to carry a mention at this time.
Otherwise, conditions look to be VFR with light northeasterly winds.

&&

.EAX Watches/Warnings/Advisories...
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ025-
     057-060-103>105.

MO...Excessive Heat Warning until 8 PM CDT this evening for
     MOZ028>033-037>040-043>046-053-054.

&&

Discussion...MJ
Aviation...CDB
Hazardous weather outlook, Jul 24, 3:40 AM CDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT SUN JUL 24 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-250845-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
340 AM CDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 EXCESSIVE HEAT WILL CONTINUE ACROSS AREAS GENERALLY SOUTH OF U.S.
 HIGHWAY 36. SCATTERED THUNDERSTORMS WILL BECOME POSSIBLE BY THIS
 EVENING AND CONTINUE OVERNIGHT...AND WHILE WIDESPREAD STRONG TO
 SEVERE STORMS ARE NOT ANTICIPATED...A STRONG WIND GUST OR TWO
 CANNOT BE RULED OUT WITH ANY ROBUST STORMS THAT DEVELOP.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH
 FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 24, 4:53 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT SUN JUL 24 2016

MOZ007-008-016-017-242230-
PUTNAM MO-SULLIVAN MO-ADAIR MO-SCHUYLER MO-
453 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...WESTERN
SCHUYLER...SOUTHEASTERN PUTNAM AND NORTHWESTERN ADAIR COUNTIES UNTIL
530 PM CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF GREENCASTLE...OR 8 MILES SOUTHEAST OF UNIONVILLE...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LANCASTER...GREEN CITY...QUEEN CITY...GREENTOP...GREENCASTLE...
GLENWOOD...WORTHINGTON...LIVONIA AND LEMONS.

LAT...LON 4034 9249 4025 9295 4040 9307 4059 9258
      4059 9248
TIME...MOT...LOC 2152Z 246DEG 26KT 4038 9289

HAWBLITZEL
Special weather statement, Jul 24, 6:57 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT SUN JUL 24 2016

MOZ053-250030-
BATES MO-
657 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BATES COUNTY UNTIL
730 PM CDT...

AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF BUTLER...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUTLER...FOSTER AND PASSAIC.

LAT...LON 3810 9456 3825 9457 3835 9433 3811 9424
TIME...MOT...LOC 2356Z 246DEG 12KT 3821 9445

HAWBLITZEL
Special weather statement, Jul 24, 7:23 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SUN JUL 24 2016

MOZ043-053-250100-
BATES MO-CASS MO-
723 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CASS AND
NORTHWESTERN BATES COUNTIES UNTIL 800 PM CDT...

AT 723 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ADRIAN...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ADRIAN AND ARCHIE.

LAT...LON 3834 9448 3848 9457 3858 9435 3837 9423
TIME...MOT...LOC 0023Z 248DEG 10KT 3843 9445

HAWBLITZEL
Special weather statement, Jul 24, 8:41 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 PM CDT SUN JUL 24 2016

MOZ043-250200-
CASS MO-
841 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS COUNTY UNTIL
900 PM CDT...

AT 841 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GARDEN CITY. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.

LAT...LON 3852 9428 3866 9429 3866 9413 3865 9412
      3857 9412 3857 9409 3850 9409
TIME...MOT...LOC 0141Z 200DEG 2KT 3857 9418

HAWBLITZEL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:23 PM CDTSpecial Weather StatementEAXCass37 min
Jul 24, 8:41 PM CDTSpecial Weather StatementEAXCass19 min
Jul 24, 9:10 PM CDTSevere Thunderstorm WarningEAXCass19 min
Jul 24, 10:04 PM CDTSpecial Weather StatementEAXJohnson, Pettis41 min
Jul 24, 10:52 PM CDTSpecial Weather StatementEAXCooper68 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.